Oklahoma, 2024

Drought in Oklahoma, August 27 to 31, 2024

August 27 to 31, 2024 · NWS OUN · 15 events in 15 counties and zones

Progressively drier conditions (rainfall deficits) during the middle to late part of the month led to increased severe (or greater) drought conditions, especially across the Red River Valley.

Where it happened

Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Progressively drier conditions (rainfall deficits) during the middle to late part of the month led to increased severe (or greater) drought conditions, especially across the Red River Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Aug 27, 4:40 AM CST, 1 hour 20 minutes earlier. Its key messages:

  • Updated at 445 AM CDT Tue Aug 27 2024
  • Rain chances Thursday into early next week
  • Near/below average temperatures for holiday weekend
Area forecast discussion, Aug 27, 4:40 AM CST, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Norman OK
540 AM CDT Tue Aug 27 2024

...New AVIATION...

.KEY MESSAGES...
Updated at 445 AM CDT Tue Aug 27 2024

   - Rain chances Thursday into early next week

   - Near/below average temperatures for holiday weekend

&&

.SHORT TERM...
(Today and tonight)
Issued at 222 AM CDT Tue Aug 27 2024

Some relief to the heat and humidity is expected today with only a
few locations maybe approaching around 100 heat index value with the
rest of the fa having heat index values below triple digits
currently forecast for the area. Models show the center of the upper
high continuing to shift eastward which will lead to temperatures in
the 90s this afternoon. These forecast highs are still above average
for this time of year but definitely cooler than what many
experienced over the weekend.

Models show an upper low moving west across central TX today. Any
precipitation associated with this system is expected to remain
south of the fa but could lead to some clouds this afternoon in
southern parts of the area.

Another warm night with relatively light winds is expected tonight
with lows mostly in the 70s across the area.

&&

.LONG TERM...
(Wednesday through Monday)
Issued at 222 AM CDT Tue Aug 27 2024

Above average temperatures are expected to continue Wednesday and
Thursday with afternoon highs in the mid 90s to around 100. Moisture
is expected to increase a bit so these temperatures combined with
some humidity could lead to some triple digit heat indices in parts
of the area both days, especially in southern parts of the fa.

Models show an upper low/trough moving across the northern/central
Plains Thursday into Friday. This system will cause a front to move
into/across the area Thursday into Friday. The front will also make
showers/storms possible across much of the area both days. Not a
huge airmass change is expected behind the front but the rain and
clouds will help hold temperatures to near/below average with highs
in the 80s to low 90s Friday.

Rain chances across at least parts of the area will continue over
the weekend into early next week. Another front is expected to move
into the area Sunday/Sunday night which could bring the next best
chance for rain after Thursday/Friday. Below average temperatures
are expected to also continue over the weekend into early next week
with persistent highs in the 80s during that time.

&&

.AVIATION...
(12Z TAFS)
Issued at 445 AM CDT Tue Aug 27 2024

Light winds and VFR conditions are expected until 281200.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  73  93  73  93 /   0  10  10  10
Hobart OK         72  97  72  98 /  10   0  10  10
Wichita Falls TX  73  98  74  98 /  10  10  10  10
Gage OK           69  96  70  96 /  10   0   0  20
Ponca City OK     72  95  74  96 /   0   0  10  10
Durant OK         74  97  74  96 /   0  10   0  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

SHORT TERM...25
LONG TERM....25
AVIATION...09
Hazardous weather outlook, Aug 27, 2:04 AM CST, 3 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
304 AM CDT Tue Aug 27 2024

OKZ004>048-050>052-TXZ083>090-280815-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
304 AM CDT Tue Aug 27 2024

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Today and Tonight...

No hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

.Thunderstorms...
There is a chance for thunderstorms across at least parts of the
area beginning Thursday and continuing into early next week. The
highest chances will be Thursday and Friday.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

15 drought. Local standard time, as filed.

Drought, Beckham

When
August 27, 6:00 AM CST to August 31, 11:59 PM CST
Where
Beckham forecast zone
Reported by
Drought Monitor
Coordinates
35.269, -99.682 (the zone’s center; the record gives no point)

Drought, Blaine

When
August 27, 6:00 AM CST to August 31, 11:59 PM CST
Where
Blaine forecast zone
Reported by
Drought Monitor
Coordinates
35.875, -98.433 (the zone’s center; the record gives no point)

Drought, Caddo

When
August 27, 6:00 AM CST to August 31, 11:59 PM CST
Where
Caddo forecast zone
Reported by
Drought Monitor
Coordinates
35.174, -98.375 (the zone’s center; the record gives no point)

Drought, Comanche

When
August 27, 6:00 AM CST to August 31, 11:59 PM CST
Where
Comanche forecast zone
Reported by
Drought Monitor
Coordinates
34.662, -98.472 (the zone’s center; the record gives no point)

Drought, Cotton

When
August 27, 6:00 AM CST to August 31, 11:59 PM CST
Where
Cotton forecast zone
Reported by
Drought Monitor
Coordinates
34.290, -98.372 (the zone’s center; the record gives no point)

Drought, Custer

When
August 27, 6:00 AM CST to August 31, 11:59 PM CST
Where
Custer forecast zone
Reported by
Drought Monitor
Coordinates
35.639, -99.001 (the zone’s center; the record gives no point)

Drought, Garfield

When
August 27, 6:00 AM CST to August 31, 11:59 PM CST
Where
Garfield forecast zone
Reported by
Drought Monitor
Coordinates
36.379, -97.783 (the zone’s center; the record gives no point)

Drought, Greer

When
August 27, 6:00 AM CST to August 31, 11:59 PM CST
Where
Greer forecast zone
Reported by
Drought Monitor
Coordinates
34.936, -99.561 (the zone’s center; the record gives no point)

Drought, Harmon

When
August 27, 6:00 AM CST to August 31, 11:59 PM CST
Where
Harmon forecast zone
Reported by
Drought Monitor
Coordinates
34.744, -99.846 (the zone’s center; the record gives no point)

Drought, Jackson

When
August 27, 6:00 AM CST to August 31, 11:59 PM CST
Where
Jackson forecast zone
Reported by
Drought Monitor
Coordinates
34.588, -99.415 (the zone’s center; the record gives no point)

Drought, Kiowa

When
August 27, 6:00 AM CST to August 31, 11:59 PM CST
Where
Kiowa forecast zone
Reported by
Drought Monitor
Coordinates
34.916, -98.981 (the zone’s center; the record gives no point)

Drought, Major

When
August 27, 6:00 AM CST to August 31, 11:59 PM CST
Where
Major forecast zone
Reported by
Drought Monitor
Coordinates
36.312, -98.536 (the zone’s center; the record gives no point)

Drought, Stephens

When
August 27, 6:00 AM CST to August 31, 11:59 PM CST
Where
Stephens forecast zone
Reported by
Drought Monitor
Coordinates
34.486, -97.851 (the zone’s center; the record gives no point)

Drought, Tillman

When
August 27, 6:00 AM CST to August 31, 11:59 PM CST
Where
Tillman forecast zone
Reported by
Drought Monitor
Coordinates
34.373, -98.924 (the zone’s center; the record gives no point)

Drought, Washita

When
August 27, 6:00 AM CST to August 31, 11:59 PM CST
Where
Washita forecast zone
Reported by
Drought Monitor
Coordinates
35.290, -98.992 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2024Every state in 2024This day in weather historyWarnings in Oklahoma, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1214942, 1214943, 1214944, 1214945, 1214946, 1214947, 1214948, 1214949, 1214950, 1214951, 1214952, 1214953, 1214954, 1214955, 1214957.